Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 89, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2002, 5:04 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 5:04 PM MDT (23:04 UTC)
- Expired
- Jul 28, 2002, 6:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 19 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:30 PM MDT | Thunderstorm Wind 52 E | Goodland, KS | |
| Jul 28, 5:53 PM MDT | Thunderstorm Wind 52 E | Sharon Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
257 WUUS53 KGLD 282304 SVRGLD KSC181-199-290000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 600 PM MDT * AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF KANORADO MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KANORADO AT 510 PM MDT WESKAN AT 515 PM MDT RULETON AT 520 PM MDT GOODLAND...SHARON SPRINGS AT 530 PM MDT WALLACE AT 540 PM MDT ANOTHER LOCATION IN THIS WARNING IS...EDSON. SMALL HAIL AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WIND GUSTS TO 65 MPH WERE REPORTED AT BURLINGTON COLORADO AT 459 PM MDT. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. && LAT...LON 3955 10206 3870 10204 3870 10149 3957 10139 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 28, 2:25 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT SUN JUL 28 2002 TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA. INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE HAIL AND STRONG WINDS WITH THESE CELLS. SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30 TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND COLDER AIR IN MID LEVELS. ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT 850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT PACKAGE. AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED PERIODS. .GLD...NONE. DLF
In the hours before
Local storm report, Jul 28, 4:24 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUL 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 2 E VONA CO 80 MPH TSTM GUST
07/28/02 KIT CARSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:42 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 63 min |
| Jul 28, 1:31 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 44 min |
| Jul 28, 2:22 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 38 min |
| Jul 28, 2:37 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.